December 17, 2017

Codeine Rehab

Dangerous Effects of Codeine

Codeine, like other opioid drugs, has the potential for abuse and in long term use the person may develop a physical dependency to codeine where they will suffer withdrawal symptoms when they suddenly stop taking the medication. Chronic and repeated abuse of codeine can lead to overdose, other abusive behaviors, and addiction. Codeine is abused by people from all walks of life who think it is a safe drug to use. This is a dangerous mistake and according to the National Institute on Drug Abuse, “Deaths from prescription opioid medications now outnumber overdose deaths from all other drugs (including cocaine and heroin), and codeine-promethazine cough syrup has been linked to the overdose deaths of some prominent musicians.”

Cough Syrup Abuse

codeine

Codeine abuse can lead to addiction and other issues.

The most popular way of abusing codeine is known as “Sippin on Syrup”. This is a favorite pastime for many abusers who may do this openly on the street, in nightclubs, or in other social settings. Both the codeine and the promethazine are CNS depressants and induce euphoria and sedation effects. The abuser may drink the cough syrup straight or mixed with other liquids and sometimes, it is flavored with candy. Another slang term for the cough syrup is “lean” because the lack of coordination often makes users lean.

Dangerous Effects of Codeine

Although codeine is considered less potent than morphine, in abnormally high dosages or excessive abuse, it can have the same dangerous effects. It can lead to other unwanted behaviors and cause addictions which may further damage the individual’s physical or mental health, relationships, and ability to function in a productive and normal way.

Codeine affects the brain and central nervous system. After repeated disruptions, other systems may become affected. As a CNS depressant, codeine can cause respiratory and cardiovascular failures as well as damage to other systems including the gastrointestinal and immune systems. Excessive symptoms of vomiting and diarrhea can lead to dehydration which causes a myriad of physical health concerns. Conditions such as hives, rash, mood changes, dizziness, confusion, drowsiness, constipation, fainting, weakness, slow pulse, slow breathing, and headache are notable side effects to codeine use. If these conditions persist, in cases where the person is older, or has other physical health impairments, any of these symptoms can be dangerous.

Codeine Overdose

Dangerous effects of codeine are increased when the user combines alcohol, sedatives, or other drugs that act as CNS depressants and the person is at risk for overdose and death. Liver and kidney failures have been linked to codeine overdoses, with acetaminophen poisoning on the rise in the United States and the United Kingdom.